To report a case of central retinal artery occlusion (CRAO) in a young human immunodeficiency virus (HIV)–infected patient recently started on highly active antiretroviral therapy.Methods:
Case report observation of a 33-year-old HIV-infected patient who developed a CRAO after starting highly active antiretroviral therapy.Results:
Elevated triglycerides caused by starting highly active antiretroviral therapy preceded the development of CRAO in an HIV-infected patient.Conclusion:
Atherosclerotic vascular disease is an important complication of HIV therapy, which can ultimately lead to cardiovascular disease. An unusual case of a young patient developing a CRAO after the initiation of highly active antiretroviral therapy is reported. In the patient, the authors expound that elevated lipids from efavirenz/emtricitabine/tenofovir resulted in carotid atherosclerosis, ultimately leading to CRAO. Eye care providers, as well as the internal medicine colleagues, should be aware of the possibility of this devastating condition in HIV-infected patients on antiretroviral therapy.